Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 19, 2008, 12:09 PM CDT for 5 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2008, 12:09 PM CDT (17:09 UTC)
- Expired
- Mar 19, 2008, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 36 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 191709 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1109 AM MDT WED MAR 19 2008 COZ252>254-KSZ001-013-027-041-042-192300- /O.NEW.KGLD.FW.W.0004.080319T1709Z-080319T2300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY- WICHITA- 1109 AM MDT WED MAR 19 2008 /1209 PM CDT WED MAR 19 2008/ ...RED FLAG WARNING IN EFFECT UNTIL 5 PM MDT /6 PM CDT/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM MDT /6 PM CDT/ THIS AFTERNOON. RELATIVE HUMIDITIES FALLING TO 15 PERCENT AND SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS OVER 25 MPH HAVE COMBINED TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WESTERN PORTION OF THE TRI-STATE AREA TODAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ BURTIS
2 follow-up statements
000 WWUS83 KGLD 192203 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 403 PM MDT WED MAR 19 2008 COZ252>254-KSZ013-027-041-042-200615- /O.NEW.KGLD.FW.A.0002.080320T1700Z-080321T0000Z/ /O.CON.KGLD.FW.W.0004.000000T0000Z-080319T2300Z/ YUMA-KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-GREELEY-WICHITA- 403 PM MDT WED MAR 19 2008 /503 PM CDT WED MAR 19 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MDT /6 PM CDT/ THIS AFTERNOON... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MDT /6 PM CDT/ THIS AFTERNOON. RELATIVE HUMIDITIES FALLING TO 15 PERCENT AND SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS OVER 25 MPH HAVE COMBINED TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WESTERN PORTION OF THE TRI-STATE AREA TODAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ KSZ001-192315- /O.CON.KGLD.FW.W.0004.000000T0000Z-080319T2300Z/ CHEYENNE KS- 503 PM CDT WED MAR 19 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. RELATIVE HUMIDITIES FALLING TO 15 PERCENT AND SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS OVER 25 MPH HAVE COMBINED TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WESTERN PORTION OF THE TRI-STATE AREA TODAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ KSZ014>016-028-029-200615- /O.NEW.KGLD.FW.A.0002.080320T1700Z-080321T0000Z/ THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE- 503 PM CDT WED MAR 19 2008 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING. RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 15 PERCENT WITH SOUTHWEST WINDS PICKING UP FROM 15 TO 20 MPH WITH GUSTS REACHING UP TO 3O MPH. THIS WILL CREATE CRUCIAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ BURTIS
000 WWUS83 KGLD 192251 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 451 PM MDT WED MAR 19 2008 COZ252>254-KSZ013-027-041-042-200700- /O.EXP.KGLD.FW.W.0004.000000T0000Z-080319T2300Z/ /O.CON.KGLD.FW.A.0002.080320T1700Z-080321T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-GREELEY-WICHITA- 451 PM MDT WED MAR 19 2008 /551 PM CDT WED MAR 19 2008/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... ...RED FLAG WARNING WILL EXPIRE AT 5 PM MDT /6 PM CDT/ THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 5 PM MDT /6 PM CDT/ THIS AFTERNOON. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON. NORTHWEST WINDS HAVE DIMINISHED BELOW WARNING CRITERIA AND RELATIVE HUMIDITIES ARE RECOVERING ABOVE 20 PERCENT. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ KSZ001-200000- /O.EXP.KGLD.FW.W.0004.000000T0000Z-080319T2300Z/ CHEYENNE KS- 551 PM CDT WED MAR 19 2008 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS AFTERNOON. NORTHWEST WINDS HAVE DIMINISHED BELOW WARNING CRITERIA AND RELATIVE HUMIDITIES ARE RECOVERING ABOVE 20 PERCENT. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ KSZ014>016-028-029-200700- /O.CON.KGLD.FW.A.0002.080320T1700Z-080321T0000Z/ THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE- 551 PM CDT WED MAR 19 2008 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... A FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING. RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 15 PERCENT WITH SOUTHWEST WINDS PICKING UP FROM 15 TO 20 MPH WITH GUSTS REACHING UP TO 3O MPH. THIS WILL CREATE CRUCIAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 6:27 AM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Mar 19, 6:27 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 527 AM MDT WED MAR 19 2008 .DISCUSSION... 222 AM MDT WED MAR 19 2008 FORECAST PROBLEMS WILL BE HIGH TEMPERATURES/WINDS/FIRE WEATHER CONCERNS TODAY...TEDIOUS TEMPERATURE/WIND FORECAST THURSDAY...AND HOW MUCH TO COOL DOWN FRIDAY...AND CHANCES OF PRECIPITATION THURSDAY NIGHT AND AT THE BEGINNING OF THE WEEKEND. SATELLITE SHOWING A PROGRESSIVE FLOW FROM THE CENTRAL PACIFIC THROUGH THE CONTINENTAL UNITED STATES. SOUTHERN PLAINS LOW LOOKING LIKE IT IS BEGINNING TO PUSH EAST. FLOW SLOWS UP AND IS BLOCKY IN THE CENTRAL ATLANTIC. AT JET LEVEL...INITIALLY MODELS DID WELL WITH JET POSITION AND STRENGTH...ESPECIALLY WITH THE JET TO OUR NORTH. THE NAM AND UKMET WERE SLIGHTLY BETTER THAN THE GFS. AT 06Z...THE MODELS WERE A LITTLE TOO FAR SOUTH WITH THE JET POSITION. AT MID LEVELS...MODELS ARE REASONABLY INTIALIZED AND SIMILAR. ALL OF THEM ARE CATCHING NORTHERN STREAM SHORTWAVE TROUGH WELL. THEY DO DIFFER ON THE SOUTHERN PLAINS LOW BUT DIFFERENCES DO NOT APPEAR SIGNIFICANT AT THIS TIME. THE GFS DOES LOOK TO HAVE TO BE TOO MOIST. AT LOW LEVELS...THE NAM AND RUC WERE DOING THE BEST WITH THE WIND FIELD. MODELS WERE HAVING DIFFICULTY WITH THE COLD POOL TO OUR EAST AND TO A LESSER EXTENT TO OUR NORTH. MODELD DID NOT HAVE THE EASTERN COLD POOL FAR ENOUGH SOUTH AND EAST. OVERALL THE GFS WAS DOING SLIGHTLY BETTER THAN THE UKMET AND ECMWF. WILL BE GOING WITH A BLEND OF THE MODELS WITH A TREND TOWARD THE WARMER...DRIER...AND WINDIER OUTPUT. TODAY/TONIGHT...THE MAIN JET WILL REMAIN TO THE NORTH OF THE AREA THROUGH THE DAY WITH FORECAST AREA UNDER JET SUBSIDENCE. AREA LOOKS TO HAVE PLENTY OF SUN. MAY HAVE AFTERNOON CUMULUS BUILD UP AGAIN BUT IT LOOKS A LITTLE LESS THAN YESTERDAY. SNOW FIELD WAS A NON ISSUE YESTERDAY WITH THE TEMPERATURES WITH GUIDANCE AND FORECAST BEING TOO COOL. THIS HAS BEEN THE TREND OF THE MAV/GFS LATELY. USING THE TEMPERATURE CHANGE FROM YESTERDAY...DIURNAL RANGE...AND BIASES FROM THE 2 METER AND 850 MB...YIELDED TEMPERATURES IN THE LOWER AND MIDDLE 60S WHICH IS WARMER THAN THE PREVIOUS FORECAST. BASED ON TRAJECTORY OF THE SYSTEM TO OUR NORTH...DRY LOW LEVEL AIR MASS...AND SUBSIDENCE...EXPECT THE WINDS OVER MOST OF THE AREA TO BE BREEZY AGAIN. ANOTHER PROBLEM WITH THIS IS LOW DEWPOINTS EXPECTED. DEWPOINTS NEAR WESTERN END OF OUR FORECAST AREA AND UPSTREAM RANGE FROM THE MIDDLE TEENS TO NEAR 20 AND THIS IS IN THE MIDDLE OF THE NIGHT. AREA SOUNDINGS WOULD SHOW THAT DEWPOINTS WILL HAVE POTENTIAL TO TANK ONCE MIXING OCCURS. MOST MODEL OUTPUT IS WAY TOO HIGH ON MOISTURE. USED THE NGM AS A FIRST GUESS SINCE IT WAS THE LOWEST...AND THEN MODIFIED. WIND WIND WILL BE THE WILD CARD AND WILL BE CLOSE. MAY NEED TO ISSUE A WARNING. WIND FIELD IS VERY LIGHT TONIGHT...ESPECIALLY IN THE EASTERN HALF. THERE IS A TENDENCY TOWARD UPSLOPE BUT SINCE SPEEDS ARE NOT THAT HIGH...DO NOT BUY THE HIGHER DEWPOINTS. WITH LITTLE CLOUD COVER... BELIEVE THAT LOWS COULD DROP WELL BELOW GUIDANCE. TRENDED MINS... ESPECIALLY IN THE EAST...TO THAT DIRECTION. THURSDAY/THURSDAY NIGHT...MODELS ARE IN CLOSER AGREEMENT TO THE JET POSITION THAN THEY WERE YESTERDAY. ALTHOUGH THERE IS SLIGHT DIFFERENCE BY THE END OF THE DAY. THE UKMET AND NAM ARE FURTHER NORTH WITH THE AXIS. THE NAM BRINGS IN A BETTER RIGHT REAR QUADRANT IN THE AFTERNOON THAN THE UKMET WHICH KEEPS US IN MUCH LESS LIFT. THE GFS AGAIN IS SLIGHTLY FURTHER SOUTH. HOWEVER...IT DOES NOT BRING THE AXIS OVER THE AREA UNTIL THE AFTERNOON. ALL THE MODELS BRING THE RIGHT REAR QUADRANT ACROSS THE FORECAST IN THE 00Z TO 06Z TIME FRAME. MAIN SYSTEM AND STRONGEST LIFT REMAIN WELL NORTH OVER THE NORTH CENTRAL PORTION OF THE COUNTRY. HOWEVER...THE MODELS DO SWING A DECENT SHORTWAVE TROUGH THROUGH THE AREA DURING THE EVENING. THEN SUBSIDENCE AND AN EXTREMELY DRY AIR MASS ALOFT QUICKLY MOVE IN AFTER 06Z. SO WHATEVER PRECIPITATION FALLS WILL BE DONE BY 06Z. POINT SOUNDINGS WOULD INDICATE THAT LOW LEVELS WILL BE DRY. CONSIDERING THAT THE FRONT AND WESTERLY SURFACE WINDS WILL PRECEDE UPPER LIFT...WOULD AGREE WITH THAT ASSESSMENT. SINCE SYSTEM WILL GO QUICKLY THROUGH...DO NOT BELIEVE THERE WILL BE TIME FOR THE MOISTURE TO SATURATE DOWN. THE TENDENCY WITH THESE FAST WEST TO NORTHWEST SHORTWAVES HAS BEEN TO OVERPRODUCE PRECIPITATION. AM LEANING TOWARD JUST HAVING EVENING SPRINKLES AT THIS TIME. HIGH TEMPERATURE FORECAST WILL BE TRICKY. A LOT WILL DEPEND ON HOW FAST WEAK BOUNDARY/EASTERLY WINDS MIX OUT AND PUSH TO THE EAST. GIVEN THE FLOW ALOFT AND GOOD MIXING EXPECTED...THINK THAT THE BOUNDARY WILL MOVE EAST RAPIDLY. HOWEVER...CLOUDS INCREASE AND FRONT APPROACHES IN THE AFTERNOON. USING DIFFERENT TEMPERATURE METHODS POINTED TO TEMPERATURES BEING NEAR TO SLIGHTLY ABOVE 70 OVER MOST OF THE AREA. IF HAVE LESS CLOUDS AND SLOWER FRONT...WILL BE MUCH WARMER. MODELS...ESPECIALLY THE NAM...ALSO BRING UP THE WINDS TO NEAR OR SLIGHTLY ABOVE 20 KNOTS. NOT THE RIGHT TIME OF DAY YOU WOULD EXPECT TO GET STRONG WINDS. MODELS ARE INDICATING STRONG SUBSIDENCE AND MAY BE POSSIBLE AND CONSIDERING A FAVORABLE TRACK OF THE UPPER SYSTEM TO BRING IN STRONGER WINDS...THIS DOES SEEM REASONABLE. WILL INCREASE WINDS FOR THE NIGHT WHICH WILL KEEP MINS MILD. FRIDAY/FRIDAY NIGHT...MAIN JET IS FURTHER SOUTH. HOWEVER...NAM AND GFS DEVELOP A SECONDARY AXIS THAT PUTS THE AREA...MOSTLY THE NORTHEAST HALF...IN SOME LIFT DURING THE AFTERNOON. HOWEVER THERE LOOKS TO BE PLENTY OF SUN...SPRING SUN...WITH DOWNSLOPE COMPONENT TO THE WINDS. MODELS HAVE BEEN TOO COOL IN THIS SETUP THIS MONTH AND WILL TEND TO GO TOWARD THE WARMER GUIDANCE. WILL ALSO PROBABLY KEEP THE WINDS UP CONSIDERING THAT MIXING AND SUBSIDENCE WILL CONTINUE. AREA STAYS UNDER THE ENTRANCE REGION OF THE JET THROUGH THE NIGHT AND A STRONG SHORTWAVE IS APPROACHING FROM THE NORTHWEST. POINT SOUNDINGS SHOW THAT THE LOW LEVELS ARE TOO DRY TO ALLOW MEASURABLE PRECIPITATION DURING THE NIGHT. WILL KEEP IT DRY BUT RAISE THE SILENT POPS. SATURDAY...MOISTURE AND FORCING COME TOGETHER DURING THE DAY. THE LAPSE RATES ARE THE BEST IN THE SOUTHWEST HALF. FORECAST HAS PRECIPITATION IN THERE AND WILL ONLY TWEEK IF NECESSARY. COOLER TEMPERATURES FOR SATURDAY LOOK FINE AT THIS TIME. THANKS TO ALL FOR COLLABORATION...IT WAS MUCH APPRECIATED. BULLER && .AVIATION... 526 AM MDT WED MAR 19 2008 FOR 12Z TAFS...VFR CONDTIONS EXPECTED THROUGHOUT THE PERIOD. WINDS WILL ONCE AGAIN INCREASE DURING THE MORNING HOURS AND PERSIST THROUGH MUCH OF THE AFTERNOON. WINDS WILL BE OUT OF THE WNW SUSTAINED IN THE 15-20KT RANGE WITH GUSTS APPROACHING 30 KTS IN THE AFTERNOON. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Mar 19, 5:47 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 447 AM MDT WED MAR 19 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 447 AM MDT WED MAR 19 2008 /547 AM CDT WED MAR 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 5:03 PM CDT | Fire Weather Watch | GLD | Cheyenne, Gove, Graham, Greeley, Logan, Sheridan and 4 more | 16 hr |
Nearby
Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.